Florida, 2011

Strong Wind in Florida, November 28, 2011

November 28, 2011 · NWS MLB · 1 event in 1 county or zone

Windy conditions produced choppy seas on the Indian River. A man fishing within the river near Titusville was tossed overboard by the rough seas, and drowned.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Windy conditions produced choppy seas on the Indian River. A man fishing within the river near Titusville was tossed overboard by the rough seas, and drowned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Nov 28, 9:23 AM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Nov 28, 9:23 AM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
923 AM EST MON NOV 28 2011

.DISCUSSION...CUT OFF UPPER LEVEL LOW OVER THE LOWER MISSISSIPPI
VALLEY WILL CONTINUE TO PUSH EASTWARD...SHIFTING A NORTH-SOUTH
ORIENTED COLD FRONT (CURRENTLY OVER THE EXTREME EASTERN GULF)
ACROSS FLORIDA. THE LATEST GFS CONTINUES TO HAVE THE BEST HANDLE
ON THE SYNOPTIC FEATURES AND TIMING WITH THIS SYSTEM. A RELATIVELY
THIN BAND OF SHOWERS WILL ACCOMPANY THIS FRONT AND BY CURRENT
TRENDS LOOKS TO REACH LAKE COUNTY AROUND NOON...MOVING EASTWARD
ACROSS EAST CENTRAL FLORIDA THROUGH THE REST OF THE DAY. MORNING
SOUNDINGS SHOW ONLY LIMITED INSTABILITY ACROSS THE AREA SO WILL
THEREFORE ONLY KEEP A SLIGHT CHANCE OF STORMS MENTIONED IN THE
FORECAST.

MOSTLY SUNNY/PARTLY CLOUDY SKIES WILL BECOME CLOUDY/MOSTLY CLOUDY
INTO THE AFTERNOON AS FRONT/PRECIP APPROACH THE AREA. ENOUGH
DAYTIME HEATING IS EXPECTED TODAY HOWEVER FOR TEMPS TO WARM UP
INTO THE MID/UPPER 70S FROM LAKE COUNTY THROUGH THE I-4 CORRIDOR
WITH LOW/MID 80S FARTHER SOUTH AND EAST. AS TEMPS CONTINUE TO
CLIMB GUSTY SOUTH/SOUTHEAST WINDS WILL MIX DOWN TO THE SURFACE
CREATING WINDY CONDS ACROSS THE AREA. A LAKE WIND ADVISORY REMAINS
IN EFFECT FOR THE REGION INTO THE AFTERNOON.

FORECAST LOOKS ON TRACK FOR THE REST OF TODAY...SO NO UPDATES ARE
CURRENTLY NEEDED.

&&

.AVIATION...COLD FRONT AND PRECEDING BAND OF SHOWERS APPROACHING
THE WESTERN EDGE OF FLORIDA WILL PUSH EASTWARD OVER THE AREA INTO
THE AFTERNOON AND THIS EVENING. CURRENT TRENDS HAVE SHOWER BAND
REACHING NEAR KLEE AROUND 17Z. VFR CONDS WILL BECOME TEMPORARILY
REDUCED TO IFR/MVFR WITH THIS PRECIPITATION AS IT MOVES THROUGH.
LIMITED INSTABILITY WILL KEEP STORM CHANCES TO A MINIMUM...BUT CAN
NOT COMPLETELY RULE IT OUT. SOUTH/SOUTHEAST WINDS EXPECTED TO
INCREASE UP TO 15-20 KTS WITH HIGHER GUSTS AHEAD OF THE FRONT. A
PERIOD OF MVFR CIGS ARE POSSIBLE BEHIND THE FRONT INTO THIS
EVENING.

&&

.MARINE...BUOY 41009 CONTINUE TO REPORT S/SE WINDS UP TO 20-25
KTS. HAZARDOUS MARINE CONDS WITH A SMALL CRAFT ADVISORY IN PLACE
WILL CONTINUE FOR THIS STRONG SOUTHERLY FLOW FOR THE NEARSHORE AND
OFFSHORE WATERS OF VOLUSIA AND BREVARD COUNTIES INTO EARLY
EVENING. FARTHER SOUTH SMALL CRAFT WILL NEED TO EXERCISE CAUTION
FOR WINDS UP TO 15-20 KTS AND SEAS UP TO 6 FT.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR COASTAL
     VOLUSIA-INDIAN RIVER-INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-
     NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN
     BREVARD-SOUTHERN LAKE-ST. LUCIE.

AM...SMALL CRAFT ADVISORY UNTIL 3 AM EST TUESDAY FOR WATERS FROM
     FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM
     OFFSHORE-WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
     SEBASTIAN INLET 20 TO 60 NM OFFSHORE.

     SMALL CRAFT ADVISORY UNTIL 7 PM EST THIS EVENING FOR COASTAL
     WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
     OUT 20 NM-COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE
     TO SEBASTIAN INLET OUT 20 NM.

&&

WEITLICH/SPRATT
Hazardous weather outlook, Nov 28, 6:02 AM EST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
602 AM EST MON NOV 28 2011

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-281700-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
602 AM EST MON NOV 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
A COLD FRONT LOCATED OVER THE EASTERN GULF OF MEXICO EARLY THIS
MORNING IS ACCOMPANIED BY A BAND OF SHOWERS AND ISOLATED STORMS
WHICH WILL SWEEP EAST ACROSS CENTRAL FLORIDA THIS AFTERNOON AND
EARLY EVENING. A DRY AIRMASS ALOFT WILL LIMIT INSTABILITY SO
SEVERE STORMS ARE NOT EXPECTED. HOWEVER...LOW LEVEL SOUTHERLY FLOW
IS STRENGTHENING SO GUSTY WINDS UP TO 40 MPH WILL BE POSSIBLE IN
ANY HEAVIER SHOWERS OR ISOLATED STORMS. OCCASIONAL CLOUD TO GROUND
LIGHTNING WILL BE POSSIBLE.

.HIGH WIND IMPACT...
A LAKE WIND ADVISORY IS IN EFFECT FOR SOUTH WINDS INCREASING
AROUND 20 MPH WITH OCCASIONAL GUSTS OF 30 TO 35 MPH FROM MID
MORNING THROUGH EARLY AFTERNOON. SOME DECREASE IN THE WIND SPEED
IS EXPECTED THIS AFTERNOON AS CLOUD COVER INCREASES.

.RIP CURRENT IMPACT...
STRONG SOUTH WINDS WILL PRODUCE A NORTHWARD FLOWING LONGSHORE
CURRENT. A LONGSHORE CURRENT FLOWS PARALLEL TO THE BEACH AND CAN
BE STRONG ENOUGH TO KNOCK YOU OFF A SANDBAR INTO DEEPER WATER. AVOID
SWIMMING NEAR PIERS AND JETTIES WHERE SEAWARD FLOWING RIP CURRENTS
ARE STRONG.

.MARINE THUNDERSTORM GUST IMPACT...
A COLD FRONT WILL MOVE EAST ACROSS THE WATERS DURING THE AFTERNOON
AND EARLY EVENING AND PRODUCE A WIND SHIFT OUT OF THE WEST. THERE
IS A CHANCE ISOLATED STORMS WILL PRODUCE STRONG WIND GUSTS
AROUND 35 KNOTS ALONG AND AHEAD OF THE FRONT.

.WATERSPOUT IMPACT...
CONDITIONS MAY BECOME FAVORABLE FOR ONE OR TWO STORMS TO DEVELOP
ROTATION OVER THE ATLANTIC WATERS MAINLY OFF VOLUSIA AND BREVARD
COUNTIES ALONG AND AHEAD OF THE COLD FRONT.

.WIND AND SEA IMPACT...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE VOLUSIA AND BREVARD
ATLANTIC COASTAL WATERS FOR SOUTH WINDS AROUND 20 KNOTS AND SEAS
UP TO 8 FEET WELL OFFSHORE. SMALL CRAFT SHOULD EXERCISE CAUTION
OVER THE TREASURE COAST ATLANTIC WATERS FOR 15-20 KNOTS AND SEAS
UP TO 6 FEET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
AN OFFSHORE WIND COMPONENT WILL LIMIT SEA HEIGHTS TUESDAY AND
WEDNESDAY BUT IT WILL GENERATE CHOPPY SHORT PERIOD WAVES THAT
WILL RESULT IN HAZARDOUS BOATING CONDITIONS INTO MIDWEEK.

A SURGE OF NORTH WINDS IS FORECAST TO ACCOMPANY A BACKDOOR FRONT
THURSDAY NIGHT AND FRIDAY CAUSING WINDS TO INCREASE AND SEAS TO
REBUILD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY.

KELLY

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Brevard

When
November 28, 12:15 PM EST
Where
Brevard forecast zone
Measured
25 kt (29 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Fire Department/Rescue

Gusty southeast winds created choppy two-to-three foot seas on the Indian River. A man fishing alone on the river within a 13-foot flat-bottom watercraft near Titusville was tossed from the boat by the rough seas and drowned. The man was not wearing a life jacket.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Brevard2011-11-2843MaleBoatingDirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350580.